Arthur M. Bobrove, MD
To the Editor: Misoprostol (Cytotec, G.D. Searle and Co., Chicago, Illinois) is a prostaglandin E1 analog that was developed in an effort to protect the stomach from nonsteroidal anti-inflammatory drug-induced ulcers. Clinical studies (1, 2) have confirmed that misoprostol prevents mucosal lesions associated with nonsteroidal anti-inflammatory drugs and aspirin use, and is indicated in patients with disabling arthritis who require nonsteroidal anti-inflammatory drug therapy despite the risk for serious gastrointestinal complications (that is, gastric ulcer or gastrointestinal bleeding). Although misoprostol appears to be extremely safe, some patients nevertheless experience lower abdominal cramping or diarrhea. The observation that patients routinely taking
Bobrove AM. Misoprostol, Diarrhea, and Psyllium Mucilloid. Ann Intern Med. 1990;112:386. doi: 10.7326/0003-4819-112-5-386_1
Download citation file:
Published: Ann Intern Med. 1990;112(5):386.
Copyright © 2018 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use